Wyoming, 2024

Winter Storm and High Wind in Wyoming, March 1 to 3, 2024

March 1 to 3, 2024 · NWS RIW · 10 events in 9 counties and zones

A slow moving trough combined with a potent atmospheric river to bring heavy snow to western Wyoming. The highest amounts fell in the Tetons where amounts over 2 feet were common.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow moving trough combined with a potent atmospheric river to bring heavy snow to western Wyoming. The highest amounts fell in the Tetons where amounts over 2 feet were common. The highest amount was 43 inches at the Jackson Hole Ski Resort. Amounts over 18 inches also fell in Yellowstone Park, the Salt and Wyoming Range and the Wind River Range. In the lower elevations, the highest snow totals were in the Jackson Valley where amounts of 1 to 2 feet fell. High wind occurred in the wind prone areas ahead of a frontal passage, with wind gusts around 60 mph in the lower elevations of Sweetwater and Natrona Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 29, 9:43 PM MST, 2 hours 17 minutes earlier. Its key messages:

  • Strong wind continues today and tonight. High wind Likely for Central Wyoming on Friday.
  • Long duration heavy snow event is likely (90%) for western Wyoming from tonight through Saturday afternoon, with strong to high wind as well.
  • Winter Storm Warnings and High Wind Warnings are in place as this weather system takes aim at Wyoming.
  • This late week/weekend weather system will bring cool temperatures back to the area into early next week.
Area forecast discussion, Feb 29, 9:43 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
943 PM MST Thu Feb 29 2024

.KEY MESSAGES...

- Strong wind continues today and tonight. High wind Likely for
  Central Wyoming on Friday.

- Long duration heavy snow event is likely (90%) for western
  Wyoming from tonight through Saturday afternoon, with strong
  to high wind as well.

- Winter Storm Warnings and High Wind Warnings are in place as
  this weather system takes aim at Wyoming.

- This late week/weekend weather system will bring cool
  temperatures back to the area into early next week.

&&

.DISCUSSION...
Issued at 230 PM MST Thu Feb 29 2024

The Pacific low is poised to move into the PACNW Friday through
Sunday. Moist southwesterly flow ahead of this low is set to begin
tonight across western Wyoming, so snow chances will be on the
increase beginning this evening. This will be a substantial snow
maker for western mountains/valleys and wind maker for the forecast
area as a whole. It will result in significant snowfall
accumulations for western mountains as model guidance has the low
taking its sweet time to move onshore and moisture continuously
pumping up in the region. This would keep the moist southwesterly
flow in place for close to 48 hours. This is almost certain to occur
(95+%) as model guidance is in good agreement with regards to this
weather system. There will be another strong cold front with this
system, but it should not be as cold as the cold front that occurred
earlier this week due to the Pacific airmass associated with it.

There are Winter Storm Warnings, High Wind Warnings, and a High Wind
Watch in place at this time. Of particular note is the High Wind
Watch for Lander Thursday night through Friday afternoon.
Mountain waves are possible Thursday night into Friday with
strong southwesterly flow in place, which brings the potential
for very strong wind on the southeast slopes of the Wind River
Mountains. Gusts to 75 mph are possible along the higher slopes
of the Lander Foothills, with gusts to 60 mph possible in Lander
proper. Will be keeping an eye on this and the potential
impacts are quite high if this does occur. Decided to keep it as
a Watch for now since confidence remains low (20-40%). The FV3
is the only model that shows widespread high wind and mountain
wave formation tonight into Friday for the Lander Foothills, so
it is risky to believe one model, although it usually does
handle mountain waves well. Will let the next shift decide on
whether to cancel or upgrade.

Model guidance does keep an active weather pattern across the
region. It may not even stop snowing across western
mountains/valleys until Wednesday, as moist
westerly/southwesterly flow may redevelop late Monday.
Confidence remains low, for the forecast early next week, at
this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 940 PM MST Thu Feb 29 2024

West of the Divide... KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions to start the period with BKN-OVC skies across far
western portions of the state. These clouds will lead to
mountain obscurations through the TAF period. The next round of
snow is moving back over the KJAC area to start the forecast.
Winds are expected to increase as well, as MVFR conditions occur
with the snow. LLWS will also develop over this area, lasting
through 12Z. IFR conditions will then be possible, due to a
chance for moderate to heavy snow. Blowing snow will occur
through the day today, as winds stay up and snow stays
continuous. Winds will decrease by late afternoon, but moderate
to heavy snow will continue into the evening and the rest of the
night. VLIFR visibility will be possible around 03Z.

KBPI/KPNA will be VFR through much of the period, with VCSH
possible through the today. LIFR/IFR conditions could occur at
times, if a snow shower reaches the terminal. LLWS will also
impact these terminals through 12Z-15Z. Snow looks to finally
reach these terminals around 00Z and continue through the rest
of the period, with IFR/MVFR conditions.

LLWS will also impact KRKS through around 12Z. Wind gusts around
35 kt will return by 19Z and subside after 00Z. Otherwise,
expect VFR conditions to occur through the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions for all TAF sites through the entirety of the period.
FEW-SCT FL150-250 skies will occur to start the forecast and
continue through the day, before becoming BKN-OVC FL100 after
00Z. LLWS will develop over KCPR around 10Z and KLND around 13Z
for several hours. A breaking mountain wave remains possible at
KLND toward the start of the TAF period. If this wave does not
break and reach the surface, then LLWS would occur instead. Wind
gusts of 35 to 40 kt will return to KCOD and KCPR respectively
during the day Friday, with similar gusts occurring at the other
terminals.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST Saturday for WYZ001-002-
012>015-023>025.

Winter Storm Warning until 11 PM MST Saturday for WYZ016.

High Wind Watch until 8 AM MST Friday for WYZ018.

High Wind Warning until 5 PM MST Friday for WYZ019-020.

Winter Weather Advisory from 11 AM Friday to 11 PM MST
Saturday for WYZ026.

Winter Storm Warning from 5 PM Friday to 11 PM MST Saturday
for WYZ027.

&&

DISCUSSION...Rowe
AVIATION...LaVoie
Hazardous weather outlook, Feb 29, 2:09 PM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
209 PM MST Thu Feb 29 2024

WYZ001>020-022>030-020115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
209 PM MST Thu Feb 29 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This afternoon and tonight.

Strong winds continue across central Wyoming this afternoon.

Moderate to heavy snow begins in northwestern Wyoming overnight
tonight. Winds will also increase in these areas overnight, causing
widespread blowing snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Snow expands across western Wyoming through the day Friday.
Wind remains strong across central Wyoming, with some gusts near 60
mph.

Friday night through Saturday afternoon...Moderate to heavy snow
persists across western Wyoming, with light snow spreading south,
and east of the Continental Divide. Wind remains elevated, with High
Wind possible again Saturday afternoon. Widespread blowing snow will
occur across western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 2 high wind, 1 winter weather. Local standard time, as filed.

Winter Storm, Star Valley

When
March 1, 12:00 AM MST to March 2, 10:00 PM MST
Where
Star Valley forecast zone
Reported by
COOP Observer
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

New snowfall amounts in the Star Valley ranged from 5 to 9 inches, with the maximum amount near Turnerville.

Winter Storm, Yellowstone National Park

When
March 1, 1:00 AM MST to March 3, 3:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell though much of Yellowstone Park. The highest amount was 31 inches in the southwestern mountains of the park. Amounts were generally 12 to 18 inches in northern portions of the park.

Winter Storm, Teton & Gros Ventre Mountains

When
March 1, 1:00 AM MST to March 3, 3:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

A prolonged winter storm brought very heavy snow to most of the zone. Almost all locations had over 2 feet of new snow. The highest amount reported was 43 inches at the top of the Jackson Hole Ski Resort.

Winter Storm, Jackson Hole

When
March 1, 1:00 AM MST to March 3, 12:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Very heavy snow fell throughout the Jackson Valley. Amounts in the town of Jackson ranged from 17 to 25 inches, with 26 inches reported near Wilson.

Winter Storm, Salt River & Wyoming Ranges

When
March 1, 2:00 AM MST to March 2, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

New snowfall amounts from 10 to 23 inches.

Winter Storm, Absaroka Mountains

When
March 1, 5:00 AM MST to March 2, 11:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

There were numerous reports of heavy, with amounts ranging from 12 to 20 inches.

Winter Storm, Wind River Mountains East

When
March 1, 5:00 AM MST to March 2, 11:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

The Little Warm SNOTEL received 13 inches of new snow.

High Wind, Natrona County Lower Elevations

When
March 2, 10:16 AM MST to 5:06 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Wind gusts over 58 mph were reported along Wyoming Boulevard south of Casper as well as at the Natrona County airport.

High Wind, East Sweetwater County

When
March 2, 4:23 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 62 mph wind gust was reported at the Southwest Wyoming Regional airport.

Winter Weather, East Sweetwater County

When
March 2, 6:03 PM MST to 6:45 PM MST
Where
East Sweetwater County forecast zone
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A snow squall brought visibility under one quarter of a mile along Interstate 80, bringing difficult travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164619, 1164614, 1164616, 1164617, 1164620, 1164615, 1164618, 1167875, 1167876, 1168285.